Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Des Moines, IA

January 22, 202113 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Jan 22, 2021, 2:01 PM CST for 13 counties in Iowa. It took effect at Jan 23, 2021, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2021, 2:01 PM CST (20:01 UTC)
In effect from
Jan 23, 2021, 12:00 PM CST
Expired
Jan 24, 2021, 3:17 AM CST
In force
15 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS43 KDMX 222001
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
201 PM CST Fri Jan 22 2021

...Snow to Impact Northern Iowa Saturday Afternoon into Early
Sunday...

.Snow will develop and spread over northern Iowa Saturday
afternoon and continue into early Sunday. A widespread blanket of
3 to 5 inches is anticipated along with a few pockets of higher
amounts possible.

IAZ004>007-015>017-230415-
/O.NEW.KDMX.WW.Y.0004.210123T1800Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
201 PM CST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 AM
CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches with a few pockets of higher amounts possible.

* WHERE...Far Northern Iowa.

* WHEN...From noon Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  along with some reduced visibility from the southeast winds of 
  10 to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Podrazik/Martin
6 follow-up statements
258 
WWUS43 KDMX 230254
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
854 PM CST Fri Jan 22 2021

...Snow to Impact Northern Iowa Saturday Afternoon into Early
Sunday...

.Snow will develop and spread over northern Iowa Saturday afternoon
and continue into early Sunday. A widespread blanket of 3 to 5 
inches is anticipated along with a few pockets of higher amounts 
possible.

IAZ004>007-015>017-231100-
/O.CON.KDMX.WW.Y.0004.210123T1800Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
854 PM CST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON SATURDAY
TO 6 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches with a few pockets of higher amounts possible.

* WHERE...Far Northern Iowa.

* WHEN...From noon Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  along with some reduced visibility from the southeast winds of 
  10 to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
579 
WWUS43 KDMX 230926
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
326 AM CST Sat Jan 23 2021

...Snow to Impact Northern Iowa This Afternoon into Early 
Sunday...

.Snow will develop and spread over northern Iowa this afternoon 
and continue into early Sunday. The primary period of snowfall
will be between 6 pm today through 6 am Sunday. A widespread 
blanket of 2 to 5 inches is anticipated along with a few pockets 
of higher amounts possible, especially near the Minnesota and Iowa
border. 

IAZ023>028-231730-
/O.EXA.KDMX.WW.Y.0004.210123T1800Z-210124T1200Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
326 AM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 3 inches
  with localize 4 inch amounts.

* WHERE...Portions of northern Iowa near Highway 3.

* WHEN...From noon Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on snow covered and slippery road conditions.
  Minor blowing and drifting may occur with southeast winds of 10
  to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ004>007-015>017-231730-
/O.CON.KDMX.WW.Y.0004.210123T1800Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
326 AM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
6 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches with a few pockets of higher amounts possible.

* WHERE...Far Northern Iowa.

* WHEN...From noon Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on snow covered and slippery road conditions.
  Minor blowing and drifting may occur with southeast winds of 10
  to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
950 
WWUS43 KDMX 231651
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1051 AM CST Sat Jan 23 2021

...Snow to Impact Northern Iowa into Early Sunday...

.Snow will continue across northwest and north central Iowa, and spread
over the remainder of northern Iowa this afternoon into tonight. 
The period of heaviest snowfall will be between 6 pm today 
through 2 am Sunday. A widespread blanket of 2 to 5 inches is 
anticipated by Sunday morning along with a few pockets of higher 
amounts possible, especially near the Minnesota and Iowa border.

IAZ004>007-015>017-023>028-232300-
/O.CON.KDMX.WW.Y.0004.210123T1800Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
1051 AM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches with a few pockets of higher amounts possible.

* WHERE...Northern Iowa.

* WHEN...From noon Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on snow covered and slippery road conditions. 
  Minor blowing and drifting may occur with southeast winds of 
  10 to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
913 
WWUS43 KDMX 232127
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
327 PM CST Sat Jan 23 2021

...Winter Storms Tonight and again Monday and Monday Night..

.Three winter systems will impact Iowa into midweek with the first
two, and especially second, being the most significant. The first
will produce light to moderate snow across central and northern 
Iowa tonight, mainly this evening, with areas of freezing drizzle 
south overnight. This will be followed by a larger, more 
significant winter storm Monday and Monday Night with widespread 
moderate to heavy snows across central and southern Iowa. Another 
weaker system is also anticipated late Tuesday into Wednesday 
morning.

IAZ004>007-015>017-023>028-240500-
/O.CON.KDMX.WW.Y.0004.000000T0000Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
327 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches with a few pockets of higher amounts possible.

* WHERE...Northern Iowa.

* WHEN...Through 6 AM CST Sunday, with peak snowfall rates this 
  evening.

* IMPACTS...Plan on snow covered and slippery road conditions.
  Minor blowing and drifting may occur with southeast winds of 10
  to 15 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

IAZ059>062-070>075-081>086-092>097-240500-
/O.NEW.KDMX.WS.A.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
327 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  10 inches possible. Winds could gust as high as 35 mph.

* WHERE...Central and southern Iowa.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility. The hazardous conditions could 
  especially impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
194 
WWUS43 KDMX 240320
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
920 PM CST Sat Jan 23 2021

...Winter Storm Tonight and Again Monday and Monday Night..

.Three winter systems will impact Iowa into midweek with the
first two being the most significant. Tonight's will produce 
light to moderate snow across central and northern Iowa through 
late evening with areas of freezing drizzle following the snow in
the south tonight. The second larger and more significant winter 
storm is expected Monday and Monday Night. Widespread moderate to
heavy snow will fall across central and southern Iowa. Another 
weaker system is also anticipated late Tuesday into Wednesday 
morning which could add several more inches of snowfall. 

IAZ004>007-015>017-023>028-241130-
/O.CON.KDMX.WW.Y.0004.000000T0000Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
920 PM CST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  with a few pockets of higher amounts possible.

* WHERE...Northern Iowa.

* WHEN...Through 6 AM CST Sunday, with peak snowfall rates through
  midnight.

* IMPACTS...Plan on snow covered and slippery road conditions. 
  Minor blowing and drifting may occur with southeast winds of 
  10 to 15 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ059>062-070>075-081>086-092>097-241130-
/O.CON.KDMX.WS.A.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
920 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  10 inches possible. Winds could gust as high as 35 mph.

* WHERE...Central and southern Iowa.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility and result in very hazardous
  travel. These hazardous conditions are expected to impact the
  Monday afternoon through evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
423 
WWUS43 KDMX 240917
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
317 AM CST Sun Jan 24 2021

...Winter Storm Monday and Monday Night..

.A significant winter storm is expected to impact much of central
and southern Iowa Monday and Monday night. Snow possibly becoming
a wintry mix at times, will begin across far southern Iowa late
tonight then will expand north into central Iowa during the day
Monday. Heavy snowfall rates are likely with this storm, in
particular, during Monday afternoon and will result in widespread
moderate to heavy snow. Increasing northeast wind may gust over 30
mph at times and will cause moderate blowing and drifting. Some
uncertainty remains on the north edge of the snow band, where a
sharp gradient in snow totals is likely. The most uncertain areas
have been placed into a Winter Storm Watch.

IAZ004>007-015>017-023>028-241030-
/O.CAN.KDMX.WW.Y.0004.000000T0000Z-210124T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
317 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is ending and the advisory has been cancelled.

$$

IAZ059>062-070>075-081>086-092>097-241730-
/O.UPG.KDMX.WS.A.0002.210125T1200Z-210126T1200Z/
/O.NEW.KDMX.WS.W.0002.210125T1200Z-210126T1200Z/
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
317 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow
  accumulations of 8 to 12 inches with locally higher. Highest
  amounts will be over southern Iowa.

* WHERE...Parts of central and southern Iowa along and south of
  Interstate 80.

* WHEN...From 6 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Blowing
  snow could significantly reduce visibility and cause moderate
  drifting. The hazardous conditions will significantly impact the
  Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ037>039-044>050-057-058-241730-
/O.NEW.KDMX.WS.A.0003.210125T1200Z-210126T1200Z/
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-
Including the cities of Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, and Casey
317 AM CST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 2 to 8 inches possible with the highest amounts on the south
  end of the watch. Subtle changes in the forecast storm track may
  have big changes in the snow totals. There will likely be a
  sharp snow total gradient across this area, thus the wide range.

* WHERE...Portions of central Iowa generally along the Highway 20
  and Highway 30 corridors.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility and cause moderate drifting. 
  The hazardous conditions could significantly impact the Monday 
  evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 22, 11:37 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 22, 11:37 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 AM CST Fri Jan 22 2021

...Updated Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 325 AM CST Fri Jan 22 2021

Conditions have remained fairly quiet across the area overnight with
GOES-East depicting generally clear skies with patchy cloud cover
across far southern Iowa trailing the cold front which is now well
south of the area. High pressure will dominate the area most of
the day with subsidence putting a damper on clouds except over the
west and north/northwest winds increasing cold air advection
across the area. As such, temperatures will be much colder today
as highs top out in the teens to low 20s.

We enter into a more active period beginning this weekend. A large
trough will deepen across the west on Friday in concert with a
deepening northern stream shortwave. Induced kinematic lift
reaches the area by Saturday morning and signal the start for
precipitation across the area. Isothermal lift across the area
will result in a broad area of snow across the area with better
banding potential north of the area into Minnesota where the axis
of higher precipitation is expected. Soundings continue to show
deep isothermal layers in/near the dendritic growth zone which
will help to boost snow to liquid ratios across northern Iowa.
Across southern Iowa the signal becomes less clear, with a few
models indicating loss of ice introduction with a wintry mix while
the GFS has continued the recent cooler trend which keeps the
entire are within an all snow regime. Based on the recent cooler
trend, leaned towards that solution but did continue to carry some
mention of the wintry mix potential south as that cannot be
completely ruled out with the warm nose aloft.

After a brief break in precipitation midday Sunday, round two
arrives quickly with a shortwave ejecting out of the southwest
quickly on the heels of the departing system. Recent model runs have
come into better agreement, however there is still enough spread to
decrease forecast confidence going into this period. The
deterministic Euro continues with a northerly solution with moderate
to heavy precipitation across central and southern Iowa while the
GFS remains further south. Important to note here, however is
that both the Euro and GFS ensembles have trended in the direction
of the deterministic Euro solution in the northerly track. It
also appears likely that a wintry mix across the south will be
likely again across the south within the warm sector of the
cyclone. Though confidence is not high, the recent trends within
ensembles have helped narrow the range of possibilities with this
second round Sunday evening through Monday.

Another wave ejects off the western trough by the middle of next
week with more wintry weather set to impact the state. Model
solutions remain  out of phase in handling the system, so at this
time there is low confidence in specific details.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1135 AM CST Fri Jan 22 2021

VFR conditions prevail through the current TAF period. -SN may
advance into northern Iowa by mid to late Saturday morning,
possibly impacting KMCW. Have included mention of VCSH after 16z
for now. The higher probabilities for snowfall across the area
should hold off until after 18z Saturday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Martin
Hazardous weather outlook, Jan 22, 3:46 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 AM CST Fri Jan 22 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
346 AM CST Fri Jan 22 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An area of light to moderate snow is likely this weekend, mainly
over central and northern Iowa. At this time, the highest snow
totals are expected over northern Iowa. Travel may be impacted
starting Saturday afternoon.

A wintry mix is also possible over southern Iowa south
Sunday. Additional chances for snow appear increasingly likely
late Sunday and into early next week as well. Another system will
impact mainly the southern half of Iowa late Sunday night and into
Monday with a mix of freezing rain and snow possible over far
southern Iowa with snow possible into central Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snowfall reports are appreciated.

Nearby

Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.